Vol. 3, No. 1, 2010

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 5, 1501–1870
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author index
To appear
Other MSP journals
The inverse conjecture for the Gowers norm over finite fields via the correspondence principle

Terence Tao and Tamar Ziegler

Vol. 3 (2010), No. 1, 1–20

The inverse conjecture for the Gowers norms Ud(V ) for finite-dimensional vector spaces V over a finite field F asserts, roughly speaking, that a bounded function f has large Gowers norm fUd(V ) if and only if it correlates with a phase polynomial ϕ = eF(P) of degree at most d 1, thus P : V F is a polynomial of degree at most d 1. In this paper, we develop a variant of the Furstenberg correspondence principle which allows us to establish this conjecture in the large characteristic case  charF d from an ergodic theory counterpart, which was recently established by Bergelson, Tao and Ziegler. In low characteristic we obtain a partial result, in which the phase polynomial ϕ is allowed to be of some larger degree C(d). The full inverse conjecture remains open in low characteristic; the counterexamples found so far in this setting can be avoided by a slight reformulation of the conjecture.

Gowers uniformity norm, Furstenberg correspondence principle, characteristic factor, polynomials over finite fields
Mathematical Subject Classification 2000
Primary: 11T06, 37A15
Received: 30 October 2008
Revised: 29 October 2009
Accepted: 10 December 2009
Published: 4 March 2010
Terence Tao
University of California
Mathematics Department
Los Angeles, CA 90095-1555
United States
Tamar Ziegler
Department of Mathematics
32000 Haifa